Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 189, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2003, 2:13 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 2:13 PM CDT (19:13 UTC)
- Expired
- Jun 25, 2003, 3:30 PM CDT
- In force
- 77 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 251913 SVRICT KSC015-173-252030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 213 PM CDT WED JUN 25 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 330 PM CDT. * AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF KECHI...OR ABOUT 11 MILES NORTHEAST OF DOWNTOWN WICHITA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR TOWANDA AROUND 245 PM CDT... NEAR EL DORADO AROUND 310 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER AND SEDGWICK COUNTIES UNTIL 330 PM CDT. LAT...LON 3790 9730 3771 9731 3770 9682 3797 9671 $$ /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:50 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 25, 11:50 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1150 AM CDT WED JUN 25 2003 SENDING A GRIDS/ZONE FCST UPDATE MAINLY TO INCREASE PRECIP CHANCES OVER S-CNTRL AND SERN KS. AT 16Z THE COLD FRONT WAS ALONG A LINE FROM JUST W OF MANHATTAN TO HUTCHINSON, TO JUST W OF MEDICINE LODGE. THE FRONT WILL GRADUALLY SLOW A BIT THIS AFTERNOON AS IT ENCOUNTERS STRONGER HEATING/MIXING, HOWEVER IT SHOULD BE EAST OF THE TURNPIKE BY LATE AFTERNOON. VERY TROPICAL DWPTS ALONG AND AHEAD OF THE FRONT AND PLENTY OF CLOUD COVER. THINK THE MAIN THREAT IS SHIFTING TO LOCALLY HEAVY RAINFALL WITH ISOLATED STORMS PERHAPS PRODUCING DOWNBURST WINDS/HAIL. JMC --------------------------------------------------------------------- 350 AM CDT WED JUN 25 2003 FCST PROBLEMS: ALL FACETS CENTERED ON TIMING OF COLD FRONTAL PASSAGE TODAY. TODAY: STG COLD FRONT THAT HAS BEEN ADVERTISED FOR PAST 3 DAYS CROSSING NW KS AT 08Z. STGST TSRA OCRG N OF KS/NEBRASKA BDR W/ KICT DEPICTING GRADUAL WEAKENING OF SHRA OVER NW/NC KS. HWVR, XPCT THIS TO BE ONLY TEMPORAL LULL AS, CONSIDERING STRENGTH OF SFC-850MB HIGH SURGING SE ACRS WY, FNT SHUD LIKEWISE SURGE SE CLOSE TO SCHEDULE. RICH SFC-850MB WAITS FOR COLD FRONTS ARVL ACRS ALL CWA. POP GAMEPLAN NO DOUBT REFLECTIVE OF COLD FRONTS ARVL (40% ACRS CNTRL KS W/ EMPHASIS ON THIS MRNG IN WRN 1/2 WHILE EMPHASIS PLACED ON THIS AFTN ACRS SE KS WHERE 50-60% POPS ASSIGNED.) GIVEN XPCTD POSITIONING OF FRONT, BOTH ETA & GFS APR PRE-MATURE WITH TSRA COMMENCING THIS MRNG ACRS SE KS. REGARDLESS, SVR POTENTIAL REMAINS GREATEST ACRS AREAS GENLY ALONG & SE OF LN FM ARND KSLN-KHUT AS PREVIOUSLY FCST. MAXESLL BE TRICKY ACRS OF CWA. WARM START COUPLED W/ LATER ARVL OF COLD FRONT DICTATED FOLLOWING WARMER FWC SOLN ACRS SE KS (NEAR 90F - WHICHLL NEED TO BE WATCHED CLOSELY BY SHORT-TERM DAY STAFF) WITH UNCHARACTERISTIC NEARLY STEADY DES- CRIPTOR ACRS NW CORRIDOR. TNGT: OF MAJOR CONCERN IS +RA POTENTIAL ACRS SE KS WHERE NO DOUBT CLOSER TO COLD FRONT. ETA, MESO-ETA & GFS ALL DEPICT PRECIPITABLE WATERS 2.00 THIS EVE. THIS COUPLED W/ STG 700-MB OMEGA DICTATE ASSIGNING CAT POPS THIS SXN W/ +RA DESCRIPTOR. INHERITED POP GRADIENT LOOKED KOSHER WITH ONLY SLGT ADJUSTMENTS NEEDED. THU-FRI NGT: ALL QUIET ON ALL FRONTS (NO PUN INTENDED) AS VIGOROUS UPR TROF CROSS- ING NRN PLNS CONTS TRIP E ACRS GREAT LAKES W/ 850-MB HIGH BECMG DOM- INANT PLAYER. SAT-SUN: NO CHGS MADE. FCSTID = 4 ICT 87 57 78 55 / 40 30 10 10 HUT 85 55 77 55 / 40 30 10 10 EWK 86 56 78 55 / 50 30 10 10 EQA 87 57 78 55 / 60 50 10 10 WLD 88 58 79 56 / 50 60 10 10 RSL 80 53 76 53 / 40 5 5 10 GBD 81 54 77 54 / 30 10 5 10 SLN 83 54 77 54 / 50 20 5 10 MPR 84 54 77 54 / 50 20 5 10 CFV 90 60 81 57 / 50 80 20 10 CNU 89 60 80 56 / 50 80 20 10 K88 88 59 80 56 / 60 60 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Jun 25, 11:56 AM CDT, 2 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING, AS A COLD FRONT MOVES INTO THE AREA. THE FRONT WILL ENCOUNTER A VERY MOIST TROPICAL AIRMASS. THE MAIN THREAT WILL BE LOCALLY VERY HEAVY RAINFALL, ESPECIALLY EAST OF THE TURNPIKE. THEREFORE, LOCALIZED FLOODING IS POSSIBLE ESPECIALLY WHERE STORMS TRAIN OVER THE SAME AREAS. ISOLATED STORMS MAY BECOME SEVERE WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. IT IS TOO EARLY TO TELL WHETHER OR NOT THE THUNDERSTORMS WILL BE SEVERE, SO BE LISTENING FOR SUBSEQUENT OUTLOOKS FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:16 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 44 min |
| Jun 25, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 54 min |
| Jun 25, 3:51 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 69 min |
| Jun 25, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 70 min |
| Jun 25, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 69 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.